Iowa, 2003

Hail in Iowa, July 8, 2003

July 8, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON JUL 7 2003

...SHORT TERM...
ANOTHER COMPLICATED FCST...AT LEAST THRU WED. A FEW WAVES EVIDENT ON
WV IMAGERY AND VIS SAT PICTURE. ONE IS CRNTLY MOVG THRU ATTM...WITH
THE SECOND ONE IN SRN WY AND NRN CO POSSIBLY AFFECTING US LATER
TNGT. A THIRD ONE HAS MOVED INTO SRN ID WHICH WL AFFECT THE AREA TUE
NIGHT AND EARLY WED. SO FOR TNGT...CRNTLY HAVE LIGHT AREAS OF -TSRA
ACRS THE MID LVL FRONTOGENETIC ZONE OVER THE NRN CWA...AND OVER THE
LOWER FRONTOGENESIS ACRS THE MO VALLEY. THIS MAY NOT CHANGE MUCH
THRU TNGT AS A SMALL VORT MAX MOVES THRU THIS AREA. STILL PLENTY OF
HUMID AIR SOUTH OF I 90...SO ANY UPPER DISTURBANCE WILL NOT TAKE TOO
MUCH TO FIRE THINGS OFF. HOWEVER BELIEVE THE GREATEST THREAT FOR SVR
WX WILL BE SOUTH OF THE FA WHERE LOW LVL INSTABILITY IS MUCH
GREATER. MID LVL BAROCLINIC ZONE CONTINUES OVER THE FA ON TUE THRU
WED. GFS BRINGS QUITE A BIT OF QPF THRU THE NRN CWA FOR TUE
AFTN...AND WAS SOMEWHAT FOLLOWED BUT TONED BACK ON THE GRIDDED QPF.
EVEN THE ETA SHOWS SOME FRONTOGENESIS JUST N OF THE FSD FA TUE
AFTN...AND OF COURSE...WE KNOW THAT THE ETA DOES A HORRIBLE JOB IN
FCSTING PCPN ALONG THESE MID LVL BNDRYS. SO FEEL THAT THE BEST CHCS
FOR TSRA ON TUE WILL BE ACRSS THE NORTH...AND ALSO IN THE MRNG OVER
THE SE QUAD OF THE FA WITH ANY LINGERING NIGHTLY PCPN WHICH IS
DEPARTING.

STRONG JET MAX MOVES INTO THE AREA LATE TUE THRU EARLY WED WITH 80+
KNOTS PREDICTED BY THE MODELS...PLACING THE CWA IN A LEFT EXIT RGN
IN THIS TIME. TREMENDOUS WIND SHEAR INVOLVED ALSO. THE MAIN PROBLEM
REALLY FROM NOW THRU WED IS HOW THE LARGE SFC ANTICYCLONE WILL PLAY
OUT AS IT CROSSES SRN CANDADA TOWARD THE WRN GRTLKS...BRINGING IN A
ESE FETCH OF AIR INTO THE CWA. ONE WOULD THINK THAT THIS WOULD BE A
DRYING AIRMASS IN THE LOW LVLS. AND IT PROBABLY IS...THEREFORE
EVENTUALLY SETTING UP THE BEST LOW LVL BNDRY ACRS THE MO VALLEY AREA
OR EVEN FURTHER SOUTH. AND WITH THE AMNT OF MID LVL FRONTOGENESIS
INVOLVED OVER THE MO VALLEY TUE EVENING...DECIDED TO GO LIKELY TS
FOR MOST OF THE SRN CWA TUE EVENING...TAPERING IT OFF SLIGHTLY AFTER
MIDNIGHT. THE GFS DOES BRING A STRONG SFC LOW THRU NEB TUE NIGHT
WHICH WOULD EDGE THE STRONGER PCPN FURTHER NORTH ACRS THE NRN CWA.
BOTH SOLNS COULD BE VIABLE ATTM...AND VERY DIFFICULT TO TIME AND
PLACE. BUT FOR RIGHT NOW...THE MID LVL FRONTOGENESIS WAS PLAYED WITH
THE LIKELY POPS FOR THE SOUTH. THE ETA REALLY ALMOST PAINTS A
COUPLED JET ON THE CWA TUE NIGHT AND EARLY WED...AIDING LIFT
DEVLPMENT. SO BASICALLY WERE UNSETTLED...WITH CLOUD COVER AND WELL
BLO NORMAL TEMPS THRU MOST OF WED...BEFORE ALL OF THIS MID LVL
BAROCLINICITY FINALLY CLEARS OUT.

...LONG TERM...
THURSDAY THRU NEXT MONDAY...LATE IN THE WEEK STARTING THURSDAY...THE
MODELS DO INDEED DVLP A STRONG UPPER RIDGE OVER THE RCKYS...CREATING
A NWRLY FLOW FOR THE FA. A RIDGE RIDER GIVES THE ERN FA A GLANCING
BLOW ON THURSDAY AFTN...AND WITH THE UNSTABLE AIR AND RELATIVELY
COOL MID LVL TEMPS...IT IS WORTH A 20 POP IN THE EAST. A VORT
FILAMENT MOVES DOWN THE FLOW THUR NIGHT...LINGERING IN THE EAST ON
FRIDAY...WHICH MAY PRODUCE A FEW CLOUDS HERE AND THERE. ANOTHER
RIDGE RIDER WILL MOVES NORTHEAST OF THE FA SATURDAY NIGHT...WHICH
SHOULD LEAVE IT DRY. 00Z/06Z GFS RUN POINTED TO A MID LVL S/W MOVG
INTO THE AREA NEXT SUNDAY NIGHT AND MONDAY...THUS THE LOW POPS OVER
THE NRN HALF OF THE CWA.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 7, 10:01 AM CST, 15 hours 29 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT MON JUL 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER MUCH OF SOUTHEAST SOUTH DAKOTA...AND INTO
SOUTHWEST MINNESOTA NORTH OF INTERSTATE 90. NO SEVERE WEATHER IS
EXPECTED. HOWEVER THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
EVENING IN SOUTHERN PARTS OF THE AREA...MAINLY SOUTH OF
INTERSTATE 90. A FEW OF THESE THUNDERSTORMS COULD
SEVERE...GENERALLY SOUTH A LINE FROM WAGNER SOUTH DAKOTA TO
CENTERVILLE TO SPENCER IOWA. THE MAIN THREATS WOULD BE LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO TUESDAY...MAINLY
DURING THE EVENING AND OVERNIGHT HOURS...LEADING INTO WEDNESDAY
MORNING. THUNDERSTORMS SHOULD DEVELOP OVER THE WESTERN HIGH
PLAINS TUESDAY AFTERNOON...THEN PROGRESS EAST INTO THE AREA AT
NIGHT. THERE WILL BE A THREAT FOR HIGH WINDS AND HAIL WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM...GENERALLY SOUTH
OF
LINE FROM WAGNER SOUTH DAKOTA TO CENTERVILLE TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 10:54 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1134 PM    1 N DIMOCK                SD   .75 INCH HAIL
07/07/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 11:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 AM    PARKER                    SD   1 INCH HAIL
07/08/03   TURNER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 7, 11:08 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 PM    3 E ETHAN                 SD   .75 INCH HAIL
07/07/03   HANSON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 11:27 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    LENNOX                    SD   1 INCH HAIL
07/08/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 1:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 AM    ORANGE CITY               IA   .88 INCH HAIL
07/08/03   SIOUX                          REPORTED BY PUBLIC.
Local storm report, Jul 8, 1:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    5 W BERESFORD             SD   .88 INCH HAIL
07/08/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, O'Brien

When
July 8, 1:30 AM CST
Where
O'Brien County, 2 mi N of Sutherland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.000, -95.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329967.